MAUDE Adverse Event Report: EDWARDS LIFESCIENCES COMMANDER DS WITH SAPIEN 3; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES COMMANDER DS WITH SAPIEN 3; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9750CM29A
Medical Device Problem Codes Burst Container or Vessel (1074); Difficult to Remove (1528)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/17/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is ongoing.
 
Event or Problem Description
As reported by a field clinical specialist (fcs), a patient underwent a transfemoral tavr procedure with a 29mm sapien 3 ultra resilia valve in the aortic position.During the procedure, a balloon rupture was noted during inflation of the balloon at the end of valve deployment.Blood was seen in the syringe, and the valve was successfully deployed despite the rupture.Withdrawal of the delivery system was attempted through the esheath but was unsuccessful.Attempts included retrieval from the contralateral side with a snare; however, both approaches failed.Difficulty removing the system was encountered when the ruptured balloon entered the distal portion of the esheath.During these attempts, the esheath seam had split, preventing removal of the delivery system through the arteriotomy.A vascular surgeon was called, and a surgical cutdown was performed to remove the delivery system and repair the femoral artery.There was a transverse tear in the balloon noted upon removal.The patient remained in stable condition following completion of the procedure and vascular repair.No instruments were used to remove the balloon cover, and no balloon aortic valvuloplasty was performed prior to valve implantation.No extra volume was added to the balloon before inflation, and no leakage was observed from the delivery system.Valve alignment was performed in a straight section of the anatomy.As per follow-up with the fcs, the esheath did not kink.The sheath seam had split during removal attempts of the burst balloon.All balloon material was accounted for.The provided device-related photos, 3mensio data, and fluoroscopy/cine imaging were reviewed.A radial balloon burst was evident, with most of the balloon material bunched at the distal end of the nose tip.Loss of contrast at the end of valve deployment further supported the likelihood of a balloon burst.Additionally, calcification was present at the landing zone.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to product evaluation findings.Sections b4, d9, g3, g6, h2, h3, h6: type of investigation, investigation findings, investigation conclusions and h11 has been updated.The events reported are anticipated in the risk management documentation for transcatheter heart valve procedures.A previous investigation into these types of events is captured in an edwards lifesciences technical summary and applies to this complaint.Additional assessment of the failure modes is not required at this time.The returned device was visually evaluated and revealed that the balloon had burst radially and longitudinally with no balloon pieces missing.Dimensional testing was performed and all measurements taken of the balloon met the specification.Due to the nature of the complaint, no functional testing was performed.The complaint was confirmed through visual examination.Per the technical summary, the instructions for use (ifu), training manuals and current risk mitigations have been reviewed.No inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Device-related photos, 3mensio, and fluoro/cine imagery were provided and evaluated.Based on the evaluations, a radial balloon burst was observed.Most of the balloon material was bunched up at the distal end of the nose tip.A loss of contrast was observed at the end of valve deployment, suggesting a potential balloon burst.Calcification was present at the landing zone.Through extensive complaint investigations, balloon burst events during valve deployment have not been associated with device malfunctions or manufacturing nonconformances.Rather, the root cause of these events has historically been due to calcification in the landing zone or over-inflation of the balloon.The complaint for balloon burst was confirmed based on the evaluation of the returned device and imagery.Available information suggests that patient factors (calcification) likely contributed to the event as review of provided 3mensio showed calcification in the landing zone.The presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested to ensure the burst pressure is at or above the rated burst pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.The complaint for difficulty or inability to withdraw system through sheath was confirmed based on the evaluation of the returned devices.Available information suggests that procedural factors (withdrawal of a burst balloon) likely contributed to the event.As the balloon burst, the altered balloon profile could have made it more susceptible to catch on the sheath tip, which would have then led to the experienced retrieval difficulty.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.Since no edwards product defects or labeling deficiencies were identified, no corrective or preventative action is required.

Brand Name
COMMANDER DS WITH SAPIEN 3
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key24605482
Report Number2015691-2026-13219
Device Sequence Number13029434
Product Code NPT
UDI-Device Identifier00690103217001
UDI-Public(01)00690103217001(17)271013(10)67097639
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/26/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number9750CM29A
Device Lot Number67097639
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/17/2026
Supplement Date Received by Manufacturer05/08/2026
Initial Report FDA Received Date03/16/2026
Supplement Report FDA Received Date05/26/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/13/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age88 YR
Patient SexMale
Patient Weight102 KG